IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2224 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,626 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed337    
    Printed10    
    Emailed0    
    PDF Downloaded21    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR - CASE LETTER
Year : 2019  |  Volume : 85  |  Issue : 6  |  Page : 621-622

Unilateral vancomycin-induced linear IgA bullous dermatosis


1 Department of Dermatology, Fattouma Bourguiba Hospital, Monastir, Tunisia
2 Department of Cardiology, Fattouma Bourguiba Hospital, Monastir, Tunisia
3 Department of Pharmacology, Fattouma Bourguiba Hospital, Monastir, Tunisia
4 Department of Anatomopathology, Farhat Hached Hospital, Sousse, Tunisia

Date of Web Publication11-Oct-2019

Correspondence Address:
Dr. Kamar Belhareth
Dermatology Department, Fattouma Bourguiba Hospital, Monastir 35 Rue Habib Thameur, 5160, Eljem, Mahdia
Tunisia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdvl.IJDVL_899_18

Rights and Permissions



How to cite this article:
Belhareth K, Soua Y, Hraeich A, Fredj NB, Badreddine S, Ali HB, Zili J. Unilateral vancomycin-induced linear IgA bullous dermatosis. Indian J Dermatol Venereol Leprol 2019;85:621-2

How to cite this URL:
Belhareth K, Soua Y, Hraeich A, Fredj NB, Badreddine S, Ali HB, Zili J. Unilateral vancomycin-induced linear IgA bullous dermatosis. Indian J Dermatol Venereol Leprol [serial online] 2019 [cited 2019 Nov 20];85:621-2. Available from: http://www.ijdvl.com/text.asp?2019/85/6/621/268290




Sir,

We report a new case of vancomycin-induced linear IgA bullous dermatosis with unilateral distribution of lesions. A 77-year-old man with a medical history of diabetes, hypertension, and coronary artery disease was admitted for infective endocarditis. He was treated with vancomycin, gentamicin, and ampicillin. Twenty days later, the patient developed multiple, tense, bullous lesions on an erythematous base and few erosions, involving the right side of his body: neck, trunk, wrist, and thigh [Figure 1] and [Figure 2]. Nikolsky sign was negative. No other areas were affected. No mucosal involvement was noted. Initially, we suspected that he was suffering from a drug eruption. So, we discontinued all the drugs other than vancomycin. This drug was continued because the infectious endocarditis and sepsis had not yet been adequately controlled. New lesions appeared, leading to the withdrawal of vancomycin. There were no additional lesionsafter the withdrawal of vancomycin. The skin eruption improved rapidly without any treatment. A biopsy specimen of involved skin showed subepidermal bullae and an upper dermal neutrophilic infiltrate with some eosinophils [Figure 3]. Direct immunofluorescence revealed a linear band of IgA at the dermoepidermal junction [Figure 4]. The diagnosis of vancomycin-induced linear IgA bullous dermatosis was established.
Figure 1: Unilateral tense bullous lesions before VCM withdrawal with large erosions on the right side of trunk; pressure zones

Click here to view
Figure 2: Unilateral bullous lesions on an erythematous base and some erosions involving only the patient's right thigh

Click here to view
Figure 3: A biopsy specimen of Involved skin from the patient showed subepidermal bullae and an upper dermal neutrophilic infiltrate with some eosinophils (H and E, ×100)

Click here to view
Figure 4: Direct immunofluorescence shows strong linear staining of the basement membrane along the dermoepidermal junction with IgA

Click here to view


In our patient, this diagnosis was made based on the chronological plausibility, a Naranjo score of 6 (probable linear IgA bullous dermatosis), and previous reports concerning this reaction. Induced linear IgA bullous dermatosis eruption starts two to 21 days after initiating the drug and remission occurs 1–21 days after drug withdrawal. Vancomycin is the most common drug that induces this dermatosis, though there are. other drugs that have been incriminated (penicillins, cephalosporins, antiepileptic drugs, calcium channel blocker nonsteroidal anti-inflammatory drugs, etc.).[1]

Clinically, it presents with a generalized vesiculobullous eruption involving generally the trunk and extremities, with herpetiform arrangement of bullae on an erythematous base or on normal-appearing skin. This is commonly known as the cluster of jewels sign. Mucosal involvement is possible, but it is more frequently seen in idiopathic presentations. Histology reveals a subepidermal bulla with neutrophil predominance at the dermoepidermal junction. In perilesional skin, direct immunofluorescence demonstrates linear deposition of IgA along the dermoepidermal junction.

Drug-induced linear IgA bullous dermatosis is characterized by significantly more atypical and severe forms. It may show heterogeneous presentations such as: urticarial eruption, eczematous patches, morbilliform rash, toxic epidermal necroslysis, bullous pemphigoid like eruption, and erythema multiforme-like eruption. Further, localized vancomycin-induced linear IgA bullous dermatosis confined to the palms has been reported.[2] There is also another report of vancomycin induced linear IgA bullous dermatosis occurring at the infusion site, caused by its extravasation.[3]

The unique feature in our case is the unilateral distribution of lesions. Our patient was bedridden in the same position for several days. Lesions predominated in pressure zone, and could be probably attributed to a Koebner phenomenon. Three cases of vancomycin-induced linear IgA bullous dermatosis, with skin lesions occurring at the sites of trauma or friction in previously uninvolved skin, have been reported in the literature [4],[5]. Trauma may generate an increase in blood flow locally, which attracts more autoantibodies to the site and thus results in blister-like lesions.[5]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Wakelin SH, Allen J, Zhou S, Wojnarowska F. Drug-induced linear IgA disease with antibodies to collagen VII. Br J Dermatol 1998;138:310-4.  Back to cited text no. 1
    
2.
Walsh SN, Kerchner K, Sangüeza OP. Localized palmar vancomycin-induced linear IgA bullous dermatosis occurring at supratherapeutic levels. Arch Dermatol 2009;145:603-4.  Back to cited text no. 2
    
3.
Bohm NM, Wong JG. Bullous dermatosis associated with vancomycin extravasation. Am J Med Sci 2012;343:177-9.  Back to cited text no. 3
    
4.
McDonald HC, York NR, Pandya AG. Drug-induced linear IgA bullous dermatosis demonstrating the isomorphic phenomenon. J Am Acad Dermatol 2010;62:897-8.  Back to cited text no. 4
    
5.
Choudhry SZ, Kashat M, Lim HW. Vancomycin-induced linear IgA bullous dermatosis demonstrating the isomorphic phenomenon. Int J Dermatol 2015;54:1211-3.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow